USMLE Forums banner
1 - 9 of 9 Posts

·
Registered
Joined
·
69 Posts
Discussion Starter · #1 ·
A 68-year-old Caucasian male presents to the emergency room with a three-week history of progressive dyspnea, orthopnea, and lower extremity edema. His past medical history is significant for hypertension, type 2 diabetes mellitus, myocardial infarction experienced eight years ago, and congestive heart failure. His current medications include metoprolol, digoxin, enalapril, furosemide, spironolactone, and aspirin. His blood pressure is 145/90 mmHg, and heart rate is 75/min. Symmetric 2+ pitting edema of the lower extremities is present. Point of maximal impulse is displaced to the left and soft holosystolic murmur is heard on the apex. Bilateral crackles are present over the lower lobes. His laboratory values are:

Hemoglobin
11.0 g/dL

Leukocyte count
7,500/cmm

Platelets
300,000/cmm

Serum sodium
128 mEq/L

Serum potassium
5.3 mEq/L

Serum calcium
9.0 mg/dL

Serum phosphorus
4.0 mg/dL

Serum creatinine
1.9 mg/dL



ECG does not reveal acute ischemic changes. Which of the following is most likely correct concerning this patient’s condition?

A. Serum norepinephrine level is low
B. The combination of furosemide and enalapril is the cause of hyperkalemia
C. Hyponatremia indicates severe heart failure
D. Increasing the dose of digitalis may be indicated
E. Increasing sodium intake will help to control the electrolyte abnormalities
 

·
Registered
Joined
·
1,866 Posts
C. Hyponatremia indicates severe heart failure

He is in CHF >>>Low CO >>> decreased renal perfusion>>>> secretion of ADH & Angotensin II etc >>> increased water retention relative to sodium>>>Hyponatremia
 
  • Like
Reactions: anomali
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top